Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV and Chemotherapy...Potential interactions?
Dec 8, 2002

Doc: I have have learned so much from THEBODY.COM in this past year since I learned I was positive. I am in the final months of a clinical trial studying the effectiveness of the number of doses daily of Ziagen along with Epivir and Sustiva. My t cells have been consistently about 700 and my viral load has been undetectable for the last 6 months. This is still true even though 2 months ago I had a malignant tumor removed from my right colon and 2 weeks ago I began chemotherapy.

My question is about the study you cited in reply to another post about interactions between the cocktail and chemo. I'd like to find more information about that study. My HIV doc, who is terrific, was not aware of the study but he did assure me that there are no known interactions between my meds and the chemo I am taking.

I'd like to know more about the study. Is it closed, who is eligible, etc.? Is there a timeline for when results might be available?

Thanks for your time and all your good work.

JW

Response from Dr. Dezube

The NIH (National Institute of Health) recently completed a study looking at the interaction between Taxol (a chemotherapy) and HIV drugs. The results of that study are not out yet. This study was conducted because anecdotally there were small reports of interactions between Taxol and HIV drugs. The drugs used for colon cancer (typically 5-fluroruracil) do not interfere with HIV drugs, so your doctor is probably correct. You do not mention which chemotherapy you are taking. The only HIV drug which I like to avoid in chemotherapy patients is AZT (a component of combivir, trizivir, retrovir) since both chemotherapy and AZT can lower your blood counts. It would be best to take HIV drugs which don't lower blood counts.


Previous
Leukemia- is it contagious, can a leukemic get HIV?
Next
inverted nipple; is this breast cancer?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement